Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 2017, 4:06 PM EDT for Madison County, Oneida County, New York. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 22, 2017, 4:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, NY, Oneida County, NY
The radar
The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:20 PM EDT | HAIL 1.75 | Verona, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:23 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
861
WUUS51 KBGM 222006
SVRBGM
NYC053-065-222030-
/O.NEW.KBGM.SV.W.0161.170822T2006Z-170822T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
406 PM EDT TUE AUG 22 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Central Oneida County in central New York...
Northwestern Madison County in central New York...
* Until 430 PM EDT
* At 406 PM EDT, a severe thunderstorm was located over Canastota, or
near Oneida, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* This severe thunderstorm will be near,
Lenox, Sylvan Beach and Wampsville around 410 PM EDT.
Oneida around 415 PM EDT.
Verona, Sherrill and Vernon around 420 PM EDT.
Westmoreland, Floyd and New York Mills around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 900 PM EDT for central New
York.
LAT...LON 4303 7528 4305 7587 4316 7590 4316 7588
4319 7588 4331 7534
TIME...MOT...LOC 2006Z 259DEG 40KT 4311 7579
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:23 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 22, 3:23 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 323 PM EDT Tue Aug 22 2017 .SYNOPSIS... A cold front will sweep through the area tonight with strong to severe thunderstorms affecting portions of the region through this evening. Pleasant weather will return on Wednesday with clearing skies and lower humidities. Clouds and a few sprinkles will be possible again on Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... Convective event underway this afternoon as formidable low pressure system/cold front arrives from the upper Great Lakes. Looks like we are going to have to battle two distinct lines of developing convection which the models have been struggling to differentiate today. The first line now affecting the Finger Lakes to north central PA may tend to fizzle a bit late this afternoon as we've lost some instability over the Southern Tier NY. A second line developing over Western NY is much better forced with a deep plume of moisture, stronger convergence and shear. We're still counting on this one to sweep through most of the tornado watch area this evening where EHI values will be increasing from 21Z-00Z. Timing of thunderstorm activity into our far eastern NY zones and across NEPA may be late enough to preclude much threat of severe weather, but there is still a risk, so this area will have to be monitored for watch potential. Fairly confident that much of the activity will be out of the region shortly after 03Z and have made adjustments to PoPs/Wx to move out the bulk of lingering rainfall aside from low chances for scattered showers overnight. Wednesday will be post frontal and breezy with modest cold advection and drier dewpoints. Temperatures in the 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... A broad trof remains over the region during this time as high pressure builds in from the Great Lakes. This will force our area to be under cool northerly advection and thus marginally unstable across CNY due to lake temperature differentials and colder air aloft. Diurnal heating and some weak waves rotating around the broad trof could trigger widely scattered showers and sprinkles on Thursday. Nearly Fall like temps with highs in the 70s and lows in the 50s...possibly even some upper 40s in the colder rural areas. && .LONG TERM /FRIDAY THROUGH TUESDAY/... High pressure builds in for a rather uncharacteristic mainly rain free extended period of time for these parts. Mainly dry weather and unseasonably cool conditions should prevail through the weekend and into early next week within a pattern such as what is being shown. Several of the medium range models are trying to float some tropical systems into the Gulf States and offshore of the SE Atlantic early next week. Although these appear to be a non-issue for us at this time, the model trends do bear close monitoring for any changes. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Airports will be affected by thunderstorm activity into early evening, followed by ceilings varying on the VFR-MVFR edge for a time tonight. Gradual clearing is expected overnight with the potential for patchy fog, although drier air moving into the area may alleviate very dense fog. Breezy and drier on Wednesday with broken VFR ceilings developing after 14Z. Winds S-SW 15-30 KTS becoming W-NW around 10 KTS tonight and then NW 10-20 KTS and gusty on Wednesday. Winds variable with possible gusts in excess of 50 KTS in any thunderstorms tonight. Outlook... Wednesday through Sunday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...JAB AVIATION...JAB
Hazardous weather outlook, Aug 22, 3:29 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 329 PM EDT Tue Aug 22 2017 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-231930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Bradford-Susquehanna- 329 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. NYZ057-062-PAZ040-043-044-047-048-072-231930- Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 329 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. ...Severe thunderstorms possible this evening... A cold front will sweep across the area tonight. Scattered, to a period of numerous, thunderstorms are expected to develop during the evening hours. Some of these storms may contain strong wind gusts and hail. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Aug 22, 2:45 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
245 PM EDT TUE AUG 22 2017
NYZ016>018-221915-
Onondaga NY-Southern Cayuga NY-Seneca NY-
245 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...
NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL 315 PM
EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Throopsville, or near Auburn, moving northeast at 45 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, Lysander, Van Buren, Baldwinsville,
Seneca Falls, Solvay, Sennett and Skaneateles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 7603 4287 7677 4302 7681 4303 7650
4310 7650 4311 7647 4313 7648 4322 7648
4323 7630 4320 7627 4322 7626 4324 7627
TIME...MOT...LOC 1845Z 244DEG 48KT 4297 7667
KAHSpecial weather statement, Aug 22, 3:29 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
329 PM EDT TUE AUG 22 2017
NYZ009-018-036-037-222000-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
329 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WEST CENTRAL
ONEIDA...NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES
UNTIL 400 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camden to near Syracuse. Movement was east
at 45 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Syracuse, Rome, Cicero, Sullivan, Oneida, Lenox, North Syracuse,
Solvay, Lee and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4329 7535 4304 7574 4305 7635 4323 7611
4322 7608 4320 7608 4320 7605 4318 7601
4318 7594 4316 7592 4315 7589 4328 7587
TIME...MOT...LOC 1928Z 249DEG 47KT 4330 7579 4309 7611
KAHSpecial weather statement, Aug 22, 3:48 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
348 PM EDT TUE AUG 22 2017
NYZ009-037-222015-
Southern Oneida NY-Northern Oneida NY-
348 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN ONEIDA COUNTY UNTIL 415
PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Taberg, or near Camden, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lee, Camden, Boonville, Steuben, Florence, Ava, Blossvale, Delta
Lake, Taberg and Stokes Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4329 7526 4327 7580 4347 7576 4342 7553
4353 7529 4355 7525
TIME...MOT...LOC 1948Z 258DEG 37KT 4336 7563
KAHSpecial weather statement, Aug 22, 3:51 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
351 PM EDT TUE AUG 22 2017
NYZ017-222015-
Southern Cayuga NY-
351 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...CAYUGA COUNTY UNTIL 415 PM
EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Venice Center, or 12 miles south of Auburn, moving northeast at 45
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Owasco, Sennett, Fleming, Locke, Genoa, Ledyard, Moravia,
Union Springs and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 7649 4300 7646 4285 7645 4285 7636
4277 7627 4265 7627 4262 7660 4263 7667
4268 7669 4271 7673 4279 7674 4284 7671
4288 7672 4302 7650
TIME...MOT...LOC 1950Z 237DEG 48KT 4275 7658
KAHSpecial weather statement, Aug 22, 4:00 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
400 PM EDT TUE AUG 22 2017
NYZ015-022-023-222045-
Steuben NY-Yates NY-Schuyler NY-
400 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN SCHUYLER...
CENTRAL YATES AND STEUBEN COUNTIES UNTIL 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springwater to near I-86 Exit 33. Movement
was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Hornell, Bath, Penn Yan, Campbell, Urbana, Canisteo, Wayland, Dundee,
Hornby and Tyrone.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4265 7736 4265 7690 4219 7702 4220 7774
TIME...MOT...LOC 2000Z 272DEG 41KT 4267 7753 4231 7780
PCFSpecial weather statement, Aug 22, 4:02 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
402 PM EDT TUE AUG 22 2017
NYZ009-036-037-222030-
Southern Oneida NY-Madison NY-Northern Oneida NY-
402 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA AND
NORTHWESTERN MADISON COUNTIES UNTIL 430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sullivan, or 9 miles west of Oneida, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rome, Sullivan, Oneida, Kirkland, Lenox, Verona, Westmoreland,
Chittenango, Canastota and Floyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4301 7529 4303 7591 4308 7592 4309 7593
4317 7595 4318 7594 4316 7592 4315 7589
4319 7588 4328 7535
TIME...MOT...LOC 2002Z 260DEG 35KT 4308 7585
KAHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:19 PM EDT | Tornado Warning | BGM | Steuben, Yates | 28 min |
| Aug 22, 2:45 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 30 min |
| Aug 22, 2:49 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 26 min |
| Aug 22, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 35 min |
| Aug 22, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 34 min |
| Aug 22, 3:29 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Aug 22, 3:48 PM EDT | Special Weather Statement | BGM | Oneida | 27 min |
| Aug 22, 3:51 PM EDT | Special Weather Statement | BGM | Cayuga | 24 min |
| Aug 22, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 33 min |
| Aug 22, 4:00 PM EDT | Special Weather Statement | BGM | Steuben, Yates | 45 min |
| Aug 22, 4:02 PM EDT | Special Weather Statement | BGM | Oneida | 28 min |
| Aug 22, 4:10 PM EDT | Tornado Warning | BGM | Madison, Oneida | 35 min |
| Aug 22, 4:13 PM EDT | Tornado Warning | BGM | Cayuga, Cortland, Onondaga | 32 min |
| Aug 22, 4:18 PM EDT | Special Weather Statement | BGM | Herkimer | 27 min |
| Aug 22, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 31 min |
| Aug 22, 4:39 PM EDT | Tornado Warning | BGM | Cortland, Madison, Onondaga | 36 min |
| Aug 22, 4:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 31 min |
| Aug 22, 5:00 PM EDT | Special Weather Statement | BGM | Onondaga | 30 min |
| Aug 22, 5:12 PM EDT | Tornado Warning | BGM | Madison, Oneida, Otsego | 27 min |
| Aug 22, 5:21 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tioga and 1 more | 39 min |
| Aug 22, 5:24 PM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Aug 22, 6:26 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.